Alert archive / Pennsylvania / Frost Advisories in 2017
Frost Advisory 3, NWS State College, PA
NWS State College, PA issued this frost advisory at May 8, 2017, 2:31 PM EDT for 18 counties in Pennsylvania. It took effect at May 9, 2017, 2:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2017, 2:31 PM EDT (18:31 UTC)
- In effect from
- May 9, 2017, 2:00 AM EDT
- Expired
- May 9, 2017, 6:29 AM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Union County, PA, York County, PA
The radar
The State College radar (KCCX), 97 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2005 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363 WWUS71 KCTP 081831 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 231 PM EDT Mon May 8 2017 PAZ019-025-034-045-046-090245- /O.UPG.KCTP.FZ.A.0001.170509T0500Z-170509T1200Z/ /O.NEW.KCTP.FZ.W.0001.170509T0600Z-170509T1200Z/ Southern Centre-Blair-Bedford-Southern Clinton-Southern Lycoming- Including the cities of State College, Altoona, Bedford, Lock Haven, and Williamsport 231 PM EDT Mon May 8 2017 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... The National Weather Service in State College has issued a Freeze Warning, which is in effect from 2 AM to 8 AM EDT Tuesday. The Freeze Watch is no longer in effect. * TEMPERATURES...In the lower 30s. * TIMING...Pre dawn hours through sunrise Tuesday morning. * IMPACTS...Sheltered areas will see temperatures drop to freezing which could harm or kill tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. && $$ PAZ026>028-035-036-049>053-056>058-090245- /O.UPG.KCTP.FZ.A.0001.170509T0500Z-170509T1200Z/ /O.NEW.KCTP.FR.Y.0003.170509T0600Z-170509T1200Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, and Pottsville 231 PM EDT Mon May 8 2017 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... The National Weather Service in State College has issued a Frost Advisory, which is in effect from 2 AM to 8 AM EDT Tuesday. The Freeze Watch is no longer in effect. * TEMPERATURES...In the lower to mid 30s. * TIMING...Pre dawn hours through sunrise Tuesday morning. * IMPACTS...Sheltered areas will see frost which could harm or kill tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. Potted plants should be brought indoors. && $$ PAZ059-063>066-090245- /O.NEW.KCTP.FR.Y.0003.170509T0600Z-170509T1200Z/ Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Lebanon, Carlisle, Gettysburg, York, and Lancaster 231 PM EDT Mon May 8 2017 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... The National Weather Service in State College has issued a Frost Advisory, which is in effect from 2 AM to 8 AM EDT Tuesday. * TEMPERATURES...In the lower to mid 30s. * TIMING...Pre dawn hours through sunrise Tuesday morning. * IMPACTS...Sheltered areas will see frost which could harm or kill tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. Potted plants should be brought indoors. && $$
2 follow-up statements
636 WWUS71 KCTP 090111 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 911 PM EDT Mon May 8 2017 PAZ019-025-034-045-046-091200- /O.CON.KCTP.FZ.W.0001.170509T0600Z-170509T1200Z/ Southern Centre-Blair-Bedford-Southern Clinton-Southern Lycoming- Including the cities of State College, Altoona, Bedford, Lock Haven, and Williamsport 911 PM EDT Mon May 8 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... * TEMPERATURES...In the lower 30s. * TIMING...Pre dawn hours through sunrise Tuesday morning. * IMPACTS...Tender vegetation could be damaged if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. && $$ PAZ026>028-035-036-049>053-056>059-063>066-091200- /O.CON.KCTP.FR.Y.0003.170509T0600Z-170509T1200Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 911 PM EDT Mon May 8 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... * TEMPERATURES...In the low to mid 30s. * TIMING...Pre dawn hours through sunrise Tuesday morning. * IMPACTS...Tender vegetation could be damaged if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. Potted plants should be brought indoors. && $$
109 WWUS71 KCTP 091029 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 629 AM EDT Tue May 9 2017 PAZ019-025-034-045-046-091130- /O.CAN.KCTP.FZ.W.0001.000000T0000Z-170509T1200Z/ Southern Centre-Blair-Bedford-Southern Clinton-Southern Lycoming- Including the cities of State College, Altoona, Bedford, Lock Haven, and Williamsport 629 AM EDT Tue May 9 2017 ...FREEZE WARNING IS CANCELLED... The National Weather Service in State College has cancelled the Freeze Warning. The sun has risen and temperatures will begin to rise shortly. $$ PAZ026>028-035-036-049>053-056>059-063>066-091130- /O.CAN.KCTP.FR.Y.0003.000000T0000Z-170509T1200Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 629 AM EDT Tue May 9 2017 ...FROST ADVISORY IS CANCELLED... The National Weather Service in State College has cancelled the Frost Advisory. The sun has risen and temperatures will begin to rise shortly. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 8, 7:37 AM EDT, 6 hours 54 minutes earlier.
Area forecast discussion, May 8, 7:37 AM EDT, 6 hours 54 minutes before
Area Forecast Discussion National Weather Service State College PA 737 AM EDT Mon May 8 2017 .SYNOPSIS... An unseasonably cool weather pattern will threaten frost and freeze conditions early this week with below average temperatures lasting into Mother's Day weekend. && .NEAR TERM /THROUGH TONIGHT/... Dry cool conditions are in place. Nighttime Fog product shows a shield of low clouds sliding southward in the NW flow, where sct-bkn clouds now cover about the NERN 1/2 of the CWA. There could be a light rain or even snow shower over the NE, but the bulk of the forecast area will remain dry. Models differ on the amount of sun-clouds we will see here in Central PA today as we are on the southern edge of the moisture swirling around the low over eastern Canada. I took a middle road and kept the far north with a fair amount of clouds, tapering to m-sunny skies over the far south. With brighter skies on average, we should add a few degrees to Sunday's highs, but it will remain around 10-15 deg colder than normal. Another frosty cold night is in store for the region Tuesday morning with guidance even indicating lows a few deg cooler than tonight on average. This has prompted the issuance of a Freeze Watch for the central and southern zones where the growing season has started. Clouds are going to once again flirt with the area under the watch. Like tonight where we have seen temperatures actually rebound as the clouds roll in from the north, if it happens again tonight we will stay warmer than predicted and frost/freeze conditions could be limited. && .SHORT TERM /TUESDAY/... The pattern will remain essentially unchanged for Tuesday with the complicating factor being how far south clouds the southern edge of the clouds will be. As has been the case for the last few days, the cloudiest skies are expected to be over the northeast with the brightest conditions over southern areas. Highs will continue their slow creep upwards, probably topping 60 over much of the area. But still colder than it normally is for the time of year. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... The upper pattern is going to be slow to break down with a pair of upper lows extending from off the New England coast up to south of Hudson's Bay staying pinched between a blocking high over NERN Canada and a ridge poking up from the Gulf of Mexico basically all week. This will keep us shielded from any significant storminess for the upcoming week, but will guarantee a continuation of colder than normal temps into Mother's day weekend. Uncertainty begins to ramp up by the Friday-Saturday timeframe with the models disagreeing in what happens to upper energy that drops down out of southern Canada and the Gr Lakes. The GFS closes off another upper low which would imply an increase in showery rains, while the ECMWF sharpens up a negatively tilted system that results in a surface low moving through VA and redeveloping along the coast, signaling more of a chilly widespread rain. The NAEFS and GEFS smooth the features too much to say which way or the other things might lean, things just seem to be pointing to yet another cool unsettled weekend as May continues to disappoint so far. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... Blocking pattern over eastern Canada is resulting in another band of clouds working southwerd from NY state into central PA this morning. Still expect all sites to remain VFR. 12Z TAFS sent. Given the cold air aloft, winds will pick up fast after sunrise. Also areas that are clear will develop CU by late morning. Winds will die off by sunset. Overall most of the week looks to be dry, given the airmass in place. Outlook... Tue-Thu...No sig wx expected. Fri...Light rain/reduced cigs possible, mainly south. && .CTP WATCHES/WARNINGS/ADVISORIES... Frost Advisory until 8 AM EDT this morning for PAZ019-025>028- 045-046-049>053-056>058. Freeze Watch from late tonight through Tuesday morning for PAZ019-025>028-034>036-045-046-049>053-056>058. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...La Corte AVIATION...Martin
Hazardous weather outlook, May 8, 8:04 AM EDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service State College PA 804 AM EDT Mon May 8 2017 PAZ019-025>028-034>036-045-046-049>053-056>058-091215- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill- 804 AM EDT Mon May 8 2017 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Freeze Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017-018-024-033-037-041-042-091215- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan- 804 AM EDT Mon May 8 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ059-063>066-091215- Lebanon-Cumberland-Adams-York-Lancaster- 804 AM EDT Mon May 8 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There could be some patchy frost in the normal sheltered cold spots Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:20 AM EDT | Freeze Watch | CTP | Bedford, Blair, Centre, Clinton, Columbia, Dauphin and 12 more | 10 hr |
| May 8, 2:31 PM EDT | Freeze Warning | CTP | Bedford, Blair, Centre, Clinton, Lycoming | 16 hr |
Nearby
Frost Advisories in Pennsylvania, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.